Journal of Integral Equations and Applications

Numerical solution via Laplace transforms of a fractional order evolution equation

William Mclean and Vidar Thomée

Full-text: Open access

Article information

J. Integral Equations Applications, Volume 22, Number 1 (2010), 57-94.

First available in Project Euclid: 24 March 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Fractional order diffusion equation Laplace transformation resolvent quadrature spatially semidiscrete approximation finite elements


Mclean, William; Thomée, Vidar. Numerical solution via Laplace transforms of a fractional order evolution equation. J. Integral Equations Applications 22 (2010), no. 1, 57--94. doi:10.1216/JIE-2010-22-1-57.

Export citation


  • N.Yu. Bakaev, V. Thomée and L.B. Wahlbin, Maximum-norm estimates for resolvents of elliptic finite element operators, Math. Comp. 72 (2003), 1597-1610.
  • W.J. Cody, Algorithm 715: specfun-A portable Fortran package of special function routines and test drivers, ACM Trans. Math. Software 19 (1993), 22-32 (
  • M. Crouzeix and V. Thomée, The stability in $L_p$ and $W^1_p$ of the $L_2$-projection onto finite element function spaces, Math. Comp. 48 (1987), 521-532.
  • I.P. Gavrilyuk and V.L. Makarov, Exponentially convergent algorithms for the operator exponential with applications to inhomogeneous problems in Banach spaces, SIAM J. Numer. Anal. 43 (2005), 2144-2171.
  • R. Gorenflo, F. Mainardi, D. Moretti and P. Paradisi, Time fractional diffusion: A discrete random walk approach, Nonlinear Dynamics 29 (2002), 129-143.
  • B.I. Henry and S.L. Wearne, Fractional reaction-diffusion, Physica A 276 (2000), 448-455.
  • T.A.M. Langlands and B.I. Henry, The accuracy and stability of an implicit solution method for the fractional diffusion equation, J. Comp. Phys. 205 (2005), 719-736.
  • M. López-Fernandez and M. Palencia, On the numerical inversion of the Laplace transform of certain holomorphic mappings, Appl. Numer. Math. 51 (2004), 289-303.
  • M. López-Fernandez, C. Palencia and A. Schädle, A spectral order method for inverting sectorial Laplace transforms, SIAM J. Numer. Anal. 44 (2006), 1332-1350.
  • C. Lubich, I.H. Sloan, and V. Thomée, Nonsmooth data error estimates for approximations of an evolution equation with a positive type memory term, Math. Comp. 65 (1996), 1-17.
  • W. McLean and K. Mustapha, A second-order accurate numerical method for a fractional wave equation, Numer. Math. 105 (2007), 481-510.
  • W. McLean, I.H. Sloan, and V. Thomée, Time discretization via Laplace transformation of an integrodifferential equation of parabolic type, Numer. Math. 102 (2006), 497-522.
  • W. McLean and V. Thomée, Numerical solution of an evolution equation with a positive type memory term, J. Austral. Math. Soc. %Ser. B. 35 (1993), 23-70.
  • --------, Time discretization of an evolution equation via Laplace transforms, IMA J. Numer. Anal. 24 (2004), 439-463.
  • W. McLean, V. Thomée and L.B. Wahlbin, Discretization with variable time steps of an evolution equation with a positive-type memory term, J. Comput. Appl. Math. 69 (1996), 49-69.
  • R. Metzler and J. Klafter, The random walk's guide to anomalous diffusion: A fractional dynamics approach, Physics Reports 339 (2000), 1-77.
  • A. Pani and G. Fairweather, An $H^1$-Galerkin mixed finite element method for an evolution equation with a positive type memory term, SIAM J. Numer. Anal. 40 (2002) 1475-1490.
  • A. Pazy, Semigroups of linear operators and applications to partial differential equations, Springer-Verlag, New York, 1983.
  • M.J. Sanz-Serna, A numerical method for a partial integro-differential equation, SIAM J. Numer. Anal. 25 (1988), 319-327.
  • A.H. Schatz and L.B. Wahlbin, On the quasi-optimality in $L_\infty$ of the $H^1$-projection into finite element spaces, Math. Comp. 38 (1982), 1-22.
  • W.R. Schneider and W. Wyss, Fractional diffusion and wave equations, J. Math. Phys. 30 (1989), 134-144.
  • D. Sheen, I.H. Sloan and V. Thomée, A parallel method for time-discretization of parabolic equations based on contour integral representation and quadrature, Math. Comp. 69 (1999), 177-195.
  • --------, A parallel method for time-discretization of parabolic equations based on Laplace transformation and quadrature, IMA J. Numer. Anal. 23 (2003), 269-299.
  • B. Stewart, Generation of analytic semigroups by strongly elliptic operators, Trans. Amer. Math. Soc. 199 (1974), 141-161.
  • J.A.C. Weideman, Optimizing Talbot's contours for the inversion of the Laplace transform, SIAM J. Numer. Anal. 44 (2006), 2342-2362.
  • S.B. Yuste and L. Acedo, An explicit finite difference method and a new von Neumann-type stability analysis for fractional diffusion equations, SIAM J. Numer. Anal. 42 (2005), 1862-1874.
  • S.B. Yuste, L. Acedo and K. Lindenberg, Reaction front in $A+B\to C$ reaction-subdiffusion process, Physical Rev. E 69, %036126 (2004).